Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Columbia, SC

August 11, 2000Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 11, 2000, 1:26 PM EDT for Clarendon County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 11, 2000, 1:26 PM EDT (17:26 UTC)
Expired
Aug 11, 2000, 2:00 PM EDT
In force
34 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:49 PM EDTHail 1Manning, SCCamp Leadership Center reported 1 inch hail

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3414 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 111728
SVRCAE
SCC027-111800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
126 PM EDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 200 PM EDT.

* AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHERN CLARENDON COUNTY OVER THE NORTHEAST
  SIDE OF LAKE MARION.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL CONTINUE OVER SOUTHERN CLARENDON COUNTY
  THROUGH 200 PM.

  THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY INDOORS 
  AWAY FROM WINDOWS.


REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3356 8039 3346 8032 3348 8018 3352 8009
          3365 8014

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:44 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 11, 9:44 AM EDT, 3 hours 42 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-120144-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT FRI AUG 11 2000

SFC TROF ALG A FAY-CAE-AGS-VLD LN THS MRNG AND CONVRGC ALG TROF
CONBINED WITH APPRCHG S/W HAS TRIGD SCT TSTMS. TSTMS INCRG OVR
N MDLDS ATTM. SHRT TERM MODELS SHW S/W TO CONT MOVG THRU AREA
THS AFTN. ALTHO CLDS HAVE SPRD OVR AREA ENUF BRKS HAVE CAUSED
TEMPS TO BE 5-6 DEGREES WRMR THN YESTERDAY ATTM. DWPTS IN LOW
70S ACRS AREA AND STABLITY RMNS FAVORABLE FOR CONTD DVLPMT.
HWVR WNDS ALOFT RMN LIGHT AND WDSPRD SVR NOT LKLY. WL RAISE
TEMPS ONE CAT AND POPS TO 40 PERCENT. TA

FCSTID = 14
CAE   91  67  89  62 /  30  30   0   0
AGS   92  66  90  60 /  30  30   0   0
SSC   91  67  89  61 /  30  30   0   0
OGB   92  67  90  62 /  30  30   0   0

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Aug 11, 1:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
120 PM EDT FRI AUG 11 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

100 PM     12 S MANNING              SC   .75 INCH HAIL
08/11/00   CLARENDON                      PUBLIC REPORT OF
                                          DIME-SIZE HAIL ON NE
                                          SHORE OF LAKE MARION AND
                                          WIND OF 30 KNOTS.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:53 PM EDTSevere Thunderstorm WarningCAEClarendon37 min
Aug 11, 4:00 PM EDTSevere Thunderstorm WarningCAEClarendon45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.